Ask a doctor

Sculptra Granulomas Biofilm?

Sculptra was injected improperly by a board certified PS in 2008. I still have painful nodules under my right eye and they swell and hurt. I was told that there may be a biofilm infection. I am again on antibiotics. What I really want to know is when will this poly l lactic acid degrade out of my body so I can get better. How do you cure biofilm infections? I do not want to cut again and hope if i wait longer. I hate sculptra so much and have been in varied degrees of pain for 5 years. HELP

Doctor Answers (4)

Sculptra Granulomas Biofilm?

+1

Thank you for your question. Biofilm infections are difficult to treat, and I am sorry to hear you have had such a difficult time with your Sculptra.  If there is easy access to remove the nodules, then I would just remove them and be done with the problem. I hope this helps!


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Sculptra and Biofilms

+1

Dear Dru11, I am very sorry to hear about your situation, which is atypical in the Scupltra experience. Biofilm formation should be rare after any form of aesthetic injectable, but can occur.  If palpable nodules are present 4 years after injection, surgical excision may be required.  However, since the duration of Sculptra Aesthetic results is 2 years or less, you may want to consider an opinion from a Neurologist or pain specialist in order to rule out other causes. 

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Treatment of problems associated with Sculptra injections

+1

Sculptra is a productthat exerts its beneficial effect via stimulation of collagen production.  While development of nodules after sculptra injection is not common when the drug is prepared and injected properly, it can occur.  Biofilms refer to "bacteria-containing envelopes" that can develop around injected particles that can become infected yet are difficult to treat.  Antibiotics are successful in many cases of biofilms but they can be difficult to treat.  Hyalruonidase, used to dissolve hyaluronic acid fillers such as Juvederm and Restylane, does not affect Sculptra.  Steroid injections may be of benefit but also have side effects that must be carefully explored.

Brian Biesman, MD
Nashville Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Sculptra nodules

+1

it would be best to seek advice from the doctor who did the injections in the first place. if its that painful you might be better off having those excised if all other measures have failed.

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.